- Voice Case of the Week: Side Effects of Medications
- Voice Case of the Week: The Effects of Alcohol on the Voice
- Voice Case of the Week: Sometimes it is Reflux
- Voice Case of the Week: Larynx Injury from Inhalation
- Voice Case of the Week: When Nodules Need Surgery
- Voice Case of the Week: Who Needs a Laryngeal Surgeon?
- Voice Case of the Week: Prolonged Vocal Hemorrhage from Herbal Supplements
- Voice Case of the Week: Voice and Emotion
- Voice Case of the Week: Timeline of Consultation for Hoarseness
- Voice Case of the Week: Voice Doctors as Voice Patients
I’d known most singers see steroids as “magic pills” from my years of caring for professional voice users. However, I only realized how prevalent the problem was when a singer friend of mine told me to watch an episode of Smash (NBC). On this particular episode, one of the lead actresses was having sudden vocal problems. The doctor’s cure: steroids.
The character’s reluctance to take them was one of the only saving graces of the show. Her reasons were extreme (she experienced hallucinations on them) but I appreciated her caution. Every medication has side effects and steroids are among the worst! I was much less impressed with the other singers on the show, touting the miracle of steroids. There was not one voice of reason among the other singers and the lesson I learned is that in the singing community, there probably rarely is.
Why do singers ask for steroids?
A real professional singer should have their voice checked regularly, to find problems early. However, most singers only go to a voice doctor when they have a problem. They have missed the opportunity for preventative care and are seeking crisis-care.
This singer, having heard of steroids, just wants a prescription. They want the quick fix they’ve heard about from singer friends.
Why do singers get better with steroids?
The exact method of voice improvement with steroids is not clear. Steroids are used to reduce swelling anywhere in the body and the vocal cords are no exception. If the vocal cords are swollen, steroids will reduce the swelling and the vibration will improve, making the voice sound better.
Some singers always have swelling due to voice misuse. With steroids, these singers sound better than they do normally. However, most singers, at some point, simply have temporary swelling due to rehearsals, etc that the steroids improve, making the voice sound better.
Why can’t I use steroids before every performance?
Unfortuantely, some singers do. More unfortunate is that some doctors, although they should know the risks, give singers steroids regularly. But steroids are not safe to be taken regularly
So what are the risks of steroids?
- Reliance on steroids (unable to sing without them)
- Worsening a vocal injury
- Permanent vocal injury
- Vocal hemorrhage
- Suppression of your body’s natural steroid production
- Worsened reflux and therefore, worsened voice after steroids
- Mood changes (depression, anger, anxiety, etc)
- Bloating or permanent weight gain when overused
- Acne or other skin changes
What does this mean?
If you are unable to sing, there is a reason.
Temporary overuse may cause swelling, which steroids will help (in the short term). However, singers often have more serious problems, such as prenodules, nodules, a cyst, or another vocal mass. These masses also swell with voice overuse, so steroids seem to help. However, steroids do not make the masses go away. Over time, the masses will become larger and more firm. Often at that point, surgery is required.
Unfortunately, you think you are okay because steroids make you sound better but in reality you are making your voice problem worse, or even permanent. The only way to know if this is happening is to see a laryngologist for a videostroboscopy.
Steroids also make the blood vessels in your vocal cords more fragile, and more likely to rupture with voice use. The only way to know if you have “at risk” vessels is to have a stroboscopy. Unfortunately, most doctors (even those who call themselves voice specialists) are not able to do this exam.
How do I know if steroids can help my voice problem?
There are very few problems that steroids will cure.
Steroids are not a cure for any voice problem. They are not a “magic pill” – they are a Band-aid on a potentially larger problem.
It is more important to figure out why you are having voice problems. You should question any doctor who simply pushes steroids on you when you have voice problems. Often, with correct diagnosis and treatment, you will never need steroids again. However, this requires a thorough and sophisticated analysis of your voice, including stroboscopy. See a laryngologist to find out if steroids can really help you.
Read patient stories about Dr. Reena Gupta from The Division of Voice at the Osborne Head and Neck Institute.
To learn more about Dr. Reena Gupta, click here.